Maine, 2007

Lightning Strike in Maine, October 12, 2007

October 12, 2007 · NWS GYX · 1 event in 1 county or zone

Lightning from early morning thunderstorms caused damage in Jefferson. Lightning struck and ignited a fire that destroyed two outbuildings at a home in the town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning from early morning thunderstorms caused damage in Jefferson. Lightning struck and ignited a fire that destroyed two outbuildings at a home in the town. Damage was estimated at $100,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Oct 11, 8:36 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Oct 11, 8:36 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
936 PM EDT THU OCT 11 2007

.SYNOPSIS...
LOW PRESSURE DEVELOPING OFF THE SOUTHERN NEW ENGLAND COAST WILL
INTENSIFY AS IT MOVES NORTHEAST TO OFF THE MAINE COAST LATER
TONIGHT AND FRIDAY. THE SYSTEM WILL THEN STALL OVER EASTERN CANADA
INTO SUNDAY. HIGH PRESSURE WILL BUILD SLOWLY EAST INTO THE REGION
MONDAY THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW PRES DEVELOPING OFF THE SOUTHERN NEW ENGLAND COAST THIS
EVENING IN A VERY DYNAMIC UPPER LEVEL REGIME. RAIN WILL GRADUALLY
BECOME MORE WIDESPREAD OVER THE NEXT FEW HOURS. HAVE MENTIONED ISOLATED
THUNDER FOR TONIGHT DUE TO DYNAMIC UPPER LEVEL PATTERN. THREAT FOR
THUNDER MAINLY BETWEEN 03Z AND 12Z. USED MAV GUIDANCE FOR LOW
TEMPS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
RAIN TAPERS OFF FROM SW TO NE FRI. EXPECT RAIN TO END BY EARLY
AFTN IN SRN NH AND CONTINUE TO EARLY EVENING IN NE PORTION OF FA.
MAY SEE GLIMPSES OF SUN IN SRN AREAS DURING THE AFTERNOON. WINDS
WILL SHIFT TO W AND NW AND INCREASE FRI WITH GUST TO 25 OR A BIT
HIGHER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE SURFACE LOW SHOULD BE SITUATED OVER EASTERN MAINE AT THE START
OF THE PERIOD WITH LINGERING PRECIPITATION CONFINED LARGELY TO THE
HIGHER TERRAIN ACROSS THE FORECAST AREA. AS COLDER AIR BEGINS TO
WORK IN BEHIND THE SURFACE LOW...PRECIPITATION SHOULD MIX WITH
WET SNOW AT TIMES OVER THE HIGH TERRAIN. COOL CYCLONIC FLOW WITH
THE UPPER LOW PARKED CLOSE BY WILL KEEP SCATTERED RAIN AND SNOW
SHOWERS IN THE FORECAST FOR THE HIGHER TERRAIN THROUGH MONDAY.
OTHERWISE SLOW IMPROVEMENT THROUGH THE PERIOD AS THE UPPER SYSTEM
LIFTS OUT TO THE NORTHEAST AND HEIGHTS GRADUALLY RISE.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /TONIGHT AND FRIDAY/. IFR/LIFR TONIGHT AND FRIDAY.
IMPROVING CONDS TO VFR OVER SOUTHERN NH AND SOUTHWEST ME IN THE
EARLY AFTN.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...LINGERING MVFR IN THE
MOUNTAINS FRIDAY NIGHT THROUGH SUNDAY IN CEILINGS AND SCATTERED
RAIN AND SNOW SHOWERS OTHERWISE VFR EXPECTED.

&&

.MARINE...
SHORT TERM /TONIGHT AND FRIDAY/...WINDS AND SEAS CONTINUE TO INCREASE
QUICKLY ON THE WATERS TONIGHT AS SFC LOW DEEPENS TO THE SOUTH. SCA
CONTINUES THROUGH FRIDAY EVENING.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...SMALL CRAFT WILL LINGER INTO
FRIDAY EVENING BEFORE CONDITIONS IMPROVE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Oct 11, 4:54 AM EST, 21 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
554 AM EDT THU OCT 11 2007

ANZ153-MEZ007>009-012>014-018>028-NHZ001>010-013-014-121000-
CASCO BAY-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
554 AM EDT THU OCT 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DEEPENING STORM SYSTEM WILL TRACK OUT OF THE MID-ATLANTIC
STATES TONIGHT...AND THEN MOVE NORTH INTO MAINE ON FRIDAY. SOME
HEAVY RAIN IS POSSIBLE WITH THIS STORM...ESPECIALLY IN THE
FOOTHILLS AND MOUNTAINS...WHERE ONE OR TWO INCHES OF RAIN MAY FALL
THURSDAY NIGHT AND FRIDAY. WHILE THIS WILL CAUSE MAIN STEM RIVERS
TO RISE...THEY WILL REMAIN WELL BELOW FLOOD STAGE. HOWEVER...THIS
AMOUNT OF RAIN COULD CAUSE SOME MINOR FLOODING PROBLEMS IN LOW-
LYING AREAS OR THOSE AREAS THAT ARE PRONE TO PONDING OF WATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-154-121000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
554 AM EDT THU OCT 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EASTERLY WINDS WILL APPROACH GALE STRENGTH LATE TONIGHT...IN
ADVANCE OF A STORM SYSTEM APPROACHING FROM THE SOUTH...BUT SHOULD REMAIN
BELOW GALE LEVELS. MORE GALES ARE POSSIBLE ONCE THE PASSES AND
MOVES NORTHEAST...THIS TIME FROM THE WEST...LATE FRIDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 11, 10:49 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1149 PM EDT THU OCT 11 2007

MEZ018-023-NHZ010-014-120445-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR YORK-STRAFFORD-
1149 PM EDT THU OCT 11 2007

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 1245 AM EDT...

AT 1149 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF RYE...OR ABOUT 5 MILES
NORTHEAST OF HAMPTON...MOVING NORTH AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RYE...NORTH HAMPTON...
GREENLAND...PORTSMOUTH...KITTERY POINT...NEWINGTON...KITTERY...
YORK...SOUTH ELIOT AND ELIOT THROUGH 1245 AM EDT.

HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.  SOME SMALL HAIL IS ALSO
POSSIBLE.

MC

The radar

The Portland,ME radar (KGYX), 73 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lincoln

When
October 12, 2:00 AM EST
Where
Lincoln County, Jefferson
Property damage
$100,000
Reported by
Newspaper
Coordinates
44.200, -69.450

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63537.